Hearing Loss due to Medications – Which Medications are Ototoxic

Certain medications could lead to temporary or permanent hearing loss an adverse effect designated as ototoxicity.

Symptoms caused by ototoxic medications

Ototoxicity refers to the damage of the inner ear. The inner ear is composed of 2 anatomical structures: cochlea and vestibule. The symptoms are different according to which anatomical structure is affected.
Cochlea damage will result in tinnitus (ringing in the ear) and a degree of hearing the loss in one or both ears.
Vestibule damage will cause balance problems, dizziness, and uncontrolled eye movement.

In severe cases or when both ears are affected, the symptoms include:

  • headache
  • ear pressure sensation
  • difficulty to walk due to balance problems
  • blurred vision
  • intolerance to head movement
  • lightheadedness
  • fatigue

Early recognition of symptoms or hearing damage is very important because hearing loss caused by medications is detected on the audiogram in higher frequencies. Notify your doctor once you experience a sudden decrease in hearing.

.

Drugs That Could Induce Permanent Hearing Loss

  • Aminoglycoside antibiotics such as gentamycin and vancomycin.
  • Cancer chemotherapy drugs based on platinum such as carboplatin and cisplatin. These anti-neoplastic drugs are used in the treatment of breast cancer, lung cancer, prostate cancer and head and neck malignancies.

medications causing hearing loss

Drugs That Could Induce Temporary Hearing Loss

  • Loop diuretics – used to treat heart conditions and kidney disease. Lasix belongs to loop diuretics.
  • Quinine – an antimalarial drug. Long term usage can lead to high-frequency hearing loss and the risk for permanent hear impairment.
  • Salicylates – like aspirin which is used either as a pain killer or together with high blood pressure medications to treat heart disease. The risk is particularly increased for younger people. Ear ringing could appear in lower than toxic doses.
  • Vinca alkaloids are antineoplastic drugs used in the treatment of lymphoma and leukemia. The combination with ototoxic antibiotics bears the risk of permanent hearing loss.

When The Risk for Hearing Loss due to Medications Is Increased

The possibility of hearing loss is increased in case of:

  • Taking two ototoxic medications together (e.g Gentamycin plus Lasix)
  • Kidney disease (renal failure)
  • Long-term use of ototoxic medications
  • High dose of an ototoxic drug

Diagnosis and Treatment of Hearing Loss

A baseline audiogram before starting ototoxic medication could help your doctor to accurately estimate the potential hearing loss caused by treatment.

Permanent damage to the inner ear is difficult to treat. Cochlear implants are recommended in case of bilateral hearing loss.

 

 

Learn something more : Age and High Blood Pressure – Young and Hypertensive

 

Leave a Reply

Pin It on Pinterest

Share This

Share this post with your friends!

Shares